Alabama, 2014Flash Flood in Alabama, July 14, 2014
July 14, 2014 · NWS BMX · 1 event in 1 county or zone
A cluster of thunderstorms with heavy rainfall developed over Etowah County during the overnight hours. The thunderstorms were nearly stationary across the county for a few hours, with measured rainfall totals of two to four inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms with heavy rainfall developed over Etowah County during the overnight hours. The thunderstorms were nearly stationary across the county for a few hours, with measured rainfall totals of two to four inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 14, 5:15 PM CST, 4 hours 45 minutes earlier.
Area forecast discussion, Jul 14, 5:15 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
615 PM CDT MON JUL 14 2014
.UPDATE...
UPDATED FOR AVIATION DISCUSSION.
&&
.DISCUSSION...
UPPER LEVEL TROUGH OVER EASTERN NORTH AMERICA WILL ROTATE A LARGE
SHORTWAVE TROUGH INTO THE EASTERN HALF OF THE U.S. OVER THE NEXT
24 HOURS. THIS WILL HELP PUSH AN UNSEASONABLY STRONG COLD FRONT
ALL THE WAY INTO CENTRAL ALABAMA DURING THIS TIME. MID-AFTERNOON
MESOSCALE ANALYSIS SHOWS THE COLD FRONT IS STILL QUITE A WAYS
AWAY...BUT A PRE-FRONTAL TROUGH/WIND SHIFT WAS HELPING TO SPARK
SHOWERS AND THUNDERSTORMS IN SEVERAL CLUSTERS FROM ARKANSAS TO
TENNESSEE.
FIRST CRITICAL PART OF THE FORECAST FOR TONIGHT IS TRYING TO
DETERMINE THE TIMING AND POTENTIAL STRENGTH OF THE ABOVE MENTIONED
STORMS GETTING INTO CENTRAL ALABAMA. RECENT RADAR LOOPS SUGGEST
THE STORMS HAVE MORE OF A EASTWARD COMPONENT OF MOVEMENT THAN
SOUTHWARD...AND THEY INITIALLY COULD VERY WELL STAY TO OUR NORTH.
BUT AS THE UPPER TROUGH STARTS DIGGING IN...AND THE COLD FRONT
PUSHES SOUTH...WE ARE BOUND TO EVENTUALLY DEAL WITH AN AREA OF
SHOWERS AND STORMS. INSTABILITY SHOULD REACH ITS MAXIMUM DURING
THE NEXT 3-4 HOURS...ALTHOUGH THERE WILL BE SOME RESIDUAL
INSTABILITY AROUND THROUGH THE NIGHT. ITS POSSIBLE THAT THE STORMS
GOING ON NOW IN AR AND TN COULD CONSOLIDATE AND FORM AN EXTENDED
COLD POOL QLCS TYPE SYSTEM THAT COULD TAP SOME OF THAT INSTABILITY
OVERNIGHT. SO THERE IS AN OUTSIDE SHOT OF A FEW STRONG TO SEVERE
STORMS TONIGHT. BUT THE FEELING I GET IS THAT THAT WOULD BE MORE
THE EXCEPTION RATHER THAN THE RULE. WILL MAINTAIN THE LOW
CONFIDENCE MENTION OF SEVERE (WIND GUSTS) IN THE HWO...JUST OUT OF
RESPECT FOR THE TIME OF YEAR AND THE STRENGTH OF THE COLD FRONT.
LATEST MODEL SOLUTIONS CONTINUE TO SHOW A RAPID ADVANCE OF THE
FRONTAL SHOWERS AND STORMS THROUGH THE DAY ON TUESDAY...LEAVING
THE AREA FREE FROM RAIN STARTING LATE TUESDAY AND LASTING INTO
WEDNESDAY. THE COOLEST MORNING WILL PROBABLY BE WEDNESDAY MORNING
IN THE NORTH...AND THURSDAY MORNING IN THE SOUTH. LOW TEMPERATURE
RECORDS ARE NOT LIKELY WEDNESDAY MORNING...DUE TO HAVING TO
CONTEND WITH LOW TEMP RECORDS FROM 1967. THURSDAY MORNING'S RECORD
LOWS SEEM TO BE MORE ACHIEVABLE.
THE POST-FRONTAL COOL DOWN AND DRY PERIOD WILL LIKELY BE SHORT-
LIVED HOWEVER. ANOTHER SHORTWAVE TROUGH IN THE WESTERLIES WILL
SWING THROUGH THE OH/TN VALLEYS THE END OF THE WEEK. MODELS ARE IN
QUITE GOOD AGREEMENT IN THE GENERAL IDEA OF ANOTHER BATCH OF RAIN
AND STORMS COMING THROUGH THE STATE ASSOCIATED WITH THIS UPPER
TROUGH.
/61/
&&
.AVIATION...
00Z TAF DISCUSSION.
EVEN AS WE APPROACH THE GO HOUR FOR THE INBOUND FRONTAL
BOUNDARY...THERE IS STILL A LOT OF DISCREPANCIES AS TO WHAT WILL
ACTUALLY OCCUR AS THE CONVECTIVE LINE MOVES FURTHER SOUTH INTO
ALABAMA. LOOKS LIKE CURRENTLY THAT A DECENT PREFRONTAL CONVERGENCE
LINE HAS FORMED ACROSS THE NORTHERN QUARTER OF CENTRAL ALABAMA...BUT
MAY HAVE AN INCREASINGLY DIFFICULT TIME MOVING SOUTHWARD. WENT
AHEAD AND LEFT IN THE POSSIBILITY OF CONVECTION AT NORTHERN TAF
SITES THROUGH THE REMAINDER OF THE OVERNIGHT...ALTHOUGH CONFIDENCE
IS NOT ALL THAT HIGH. HAVE MORE CONFIDENCE IN THE SHOWERS AND RA
FOR LATER TONIGHT AND THROUGHOUT MUCH OF THE DAY TOMORROW. SITES
SHOULD CLEAR NEAR THE END OF THE PERIOD AS THE ACTUAL FRONTAL
PASSAGE OCCURS.
17/KLAWS
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 14, 6:52 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
752 PM CDT MON JUL 14 2014
ALZ011>015-017>050-160100-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
752 PM CDT MON JUL 14 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
A STRONG COLD FRONT WILL ENTER ALABAMA LATE TONIGHT. STRONG
STORMS AS WELL AS A FEW SEVERE THUNDERSTORMS ARE POSSIBLE
ALONG AND AHEAD OF THE FRONT...GENERALLY NEAR AND NORTH OF
THE INTERSTATE 20 CORRIDOR. THESE STORMS MAY GAIN SOME INTENSITY
AFTER 11 PM THIS EVENING AND THEN SLOWLY WEAKEN TOWARD DAYBREAK.
DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL BE THE THREATS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED TONIGHT GENERALLY NORTH OF INTERSTATE 20.
In the hours before
Special weather statement, Jul 14, 5:39 PM CST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
639 PM CDT MON JUL 14 2014
ALZ018-020-150030-
CHEROKEE AL-ETOWAH AL-
639 PM CDT MON JUL 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ETOWAH AND NORTHERN
CHEROKEE COUNTIES UNTIL 730 PM CDT...
AT 637 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM GAYLESVILLE TO REECE
CITY...AND MOVING NORTHEAST AT 5 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
LITTLE RIVER CANYON NATIONAL PRESERVE...
GAYLESVILLE...
TABOR ROAD...
SAND ROCK...
BLANCHE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3446 8549 3426 8546 3395 8610 3420 8611
3421 8585 3425 8584 3424 8582 3426 8581
3426 8578 3438 8563 3444 8559 3449 8558
3453 8552
TIME...MOT...LOC 2339Z 229DEG 2KT 3430 8562 3412 8598
17/KLAWSLocal storm report, Jul 14, 7:34 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
834 PM CDT MON JUL 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM NON-TSTM WND DMG 1 ENE GADSDEN 34.01N 86.01W
07/14/2014 ETOWAH AL LAW ENFORCEMENT
TREES DOWN NEAR LEETH GAP ROAD AND DUCK SRPINGS ROAD.
WINDS ESTIMATED AROUND 50 MPH.
&&
08Local storm report, Jul 14, 7:38 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
838 PM CDT MON JUL 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 1 ENE GADSDEN 34.01N 86.01W
07/14/2014 ETOWAH AL LAW ENFORCEMENT
TREES DOWN NEAR LEETH GAP ROAD AND DUCK SRPINGS ROAD.
WINDS ESTIMATED AROUND 50 MPH.
&&
08Flash Flood, Etowah
- When
- July 14, 10:00 PM CST to 11:30 PM CST
- Where
- Etowah County, 0.8 mi SSE of Gadsden to 0.71 mi NW of East Gasden
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.010, -86.012
Several streets in the city of Gadsden were flooded and impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, July 14 to 31, 2014$122 million · 2 events
- Hail in Wisconsin, July 14, 2014$3.5 million · 1.5 in hail · 1 event
- Damaging Winds and Lightning Strikes in New Jersey, July 14, 2014$621,000 · 70 kt wind · 17 events
- Lightning Strike in West Virginia, July 14, 2014$500,000 · 1 event
- Flash Flooding and Hail in New Mexico, July 14 to 15, 2014$322,000 · 1.5 in hail · 7 events
- Damaging Winds and Lightning Strike in Texas, July 14, 2014$250,000 · 53 kt wind · 3 events
- Hail and Damaging Winds in Illinois, July 14, 2014$143,000 · 52 kt wind · 11 events
- Flash Flooding and Damaging Winds in Utah, July 14 to 16, 2014$110,000 · 66 kt wind · 16 events
- Lightning Strike in Montana, July 14, 2014$100,000 · 1 event
- Damaging Winds in Arkansas, July 14, 2014$80,000 · 56 kt wind · 4 events
- Flash Flooding in Pennsylvania, July 14, 2014$60,000 · 7 events
- Damaging Winds in Texas, July 14, 2014$65,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535026.